Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 7, NWS Sioux Falls, SD

April 16, 2024Lyon County, Sioux County, Iowa

NWS Sioux Falls, SD issued this tornado warning at Apr 16, 2024, 2:38 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 22 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2024, 2:38 PM CDT (19:38 UTC)
Expired
Apr 16, 2024, 3:00 PM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Lyon County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 2:58 PM CDTTORNADO4 Wnw Matlock, IABrief tornado touchdown based on storm survey.
Apr 16, 2:59 PM CDTTSTM WND DMG3 Wnw Matlock, IAA couple buildings had their roofs blown off.
Apr 16, 3:01 PM CDTTSTM WND DMG4 Wnw Matlock, IADamage to outbuilding. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WFUS53 KFSD 161938
TORFSD
IAC119-167-162000-
/O.NEW.KFSD.TO.W.0007.240416T1938Z-240416T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
238 PM CDT Tue Apr 16 2024

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southeastern Lyon County in northwestern Iowa...
  Northeastern Sioux County in northwestern Iowa...

* Until 300 PM CDT.

* At 237 PM CDT, a confirmed tornado was located near Sioux Center,
  moving northeast at 25 mph.

  HAZARD...Damaging tornado.

  SOURCE...Law enforcement confirmed tornado. At 235 PM CDT, a 
           confirmed tornado was reported 2 mile east of Sioux 
           Center.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Hull and Boyden around 240 PM CDT.
  Sheldon around 250 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4305 9624 4331 9612 4329 9586 4323 9585
      4300 9599
TIME...MOT...LOC 1937Z 203DEG 24KT 4309 9609 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

SG
1 follow-up statement
451 
WWUS53 KFSD 161951
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
251 PM CDT Tue Apr 16 2024

IAC119-167-162000-
/O.CON.KFSD.TO.W.0007.000000T0000Z-240416T2000Z/
Lyon IA-Sioux IA-
251 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN LYON AND NORTHEASTERN SIOUX COUNTIES...

At 251 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Boyden, or 9 miles west of Sheldon, moving northeast
at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Sheldon and Matlock around 255 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4322 9616 4331 9612 4329 9586 4323 9585
      4314 9590
TIME...MOT...LOC 1951Z 221DEG 24KT 4322 9604 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Apr 16, 12:46 PM CDT, 1 hour 52 minutes earlier. Its key messages:

  • Wind Advisory has been issued for most of the forecast area into this afternoon. Strong easterly winds sustained at 20-30 mph with gusts up to 45 mph are expected, but will decrease from west to east through the afternoon.
  • Rainfall continues through Wednesday morning. Additional rainfall 0.50 to 1.50" through tonight, highest along/east of Hwy 81. Pockets of 3+ inches total rainfall possible.
  • Rainfall rates could exceed 1 inch per hour at times. Isolated to scattered urban flash flooding may occur. Ponding in low lying areas is also likely.
  • Isolated to scattered severe thunderstorms will be possible late this morning. The greatest threat with the strongest storms will be large hail.
  • Moderate (40%-80%) precipitation chances return Wednesday night into Thursday. Focused south of I-90.
  • The breezy conditions will continue along with more seasonal conditions from the midweek into the weekend.
Area forecast discussion, Apr 16, 12:46 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1246 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Wind Advisory has been issued for most of the forecast area
  into this afternoon. Strong easterly winds sustained at 20-30
  mph with gusts up to 45 mph are expected, but will decrease
  from west to east through the afternoon.

- Rainfall continues through Wednesday morning. Additional
  rainfall 0.50 to 1.50" through tonight, highest along/east of
  Hwy 81. Pockets of 3+ inches total rainfall possible.

- Rainfall rates could exceed 1 inch per hour at times. Isolated
  to scattered urban flash flooding may occur. Ponding in low lying
  areas is also likely.

- Isolated to scattered severe thunderstorms will be possible
  late this morning. The greatest threat with the strongest
  storms will be large hail.

- Moderate (40%-80%) precipitation chances return Wednesday
  night into Thursday. Focused south of I-90.

- The breezy conditions will continue along with more seasonal
  conditions from the midweek into the weekend.

&&

.DISCUSSION...
Issued at 332 AM CDT Tue Apr 16 2024

TODAY (Tuesday): Water vapor imagery shows the surface low
pressure system that will continue to impact our area over the
next 24 hours spinning over the Colorado/Kansas/Nebraska
borders. This low pressure system is expected to continue its
northeastward trek, bringing the region beneficial rainfall.
Showers and thunderstorms that formed along the South
Dakota/Nebraska boarder continue to move north-northeastward.
The better environment for severe weather remains to our south
over Nebraska and Iowa. However there exists enough instability
in the form of 400-800 J/kg of MUCAPE and around 30 kts of 1-3
km bulk shear to support storms strong enough to produce hail
from dime to quarter sized, wind gusts 50+ mph, and lightning
through Tuesday morning. Though the risk is low, cannot rule out
a brief tornado or two.

Strong easterly winds sustained at 20-30 mph and gusts of 45-55 mph
have been occurring during the overnight hours and will
continue through Tuesday night. A Wind Advisory has been issued
for portions of southeastern South Dakota, northeastern
Nebraska, northwestern Iowa, and southwestern Minnesota and
continues until 7 PM today.

CAMS indicate the possibility of a secondary band of stronger
storms forming along the cold front/triple point as it rotates
over the area Tuesday morning. The most likely scenario is
storms will begin as isolated cells, and then quickly grow
upscale into a line due to the forcing being mostly parallel
with the front. The biggest question with this line is will the
environment be able to destabilize enough to support severe
storms? If it does, the most likely threat with these storms
remains hail from dime to half dollar size, wind gusts up to 50
mph, and locally heavy rainfall. Following the band of heavier
rain we will see scattered brief lulls as the dry slot moves
over the area. On the back side of the low we will once again
see some rain showers, but expect these to be lighter.

Looking at rainfall: rainfall rates under stronger storms could
approach 1 to 2 inches per hour. WPC excessive rainfall outlook has
portions of southeastern South Dakota, northwestern Nebraska, and
northwestern Iowa in a slight risk (level 2 of 4) as a result.
Expecting widespread rainfall totals of 1 to 2.5 inches with
isolated pockets of 3+ inches, especially in the counties along
the Missouri River. Scattered urban street flooding is possible,
as well as rises in small creeks and streams. While this
rainfall will result in overall river rises as well, large
rivers are low enough that we are not expecting river flooding
at this time.

WEDNESDAY-THURSDAY: Another upper level trough will be pushing into
the Northern Plains Wednesday evening. A cold front tied to this
upper wave will be pushing through the area, cooling temperatures in
its wake. Along with the cooler temperatures, the front will bring
another chance for rain with it. Ensembles generally support this
but have a wide variance in the location of the highest chance for
rain. This chance for rain looks to be tied to locations south of I-
90 but the highest probabilities for exceeding an tenth of an inch
or more vary between I-80 and the highway-20 corridor. For now, have
stuck with model blended PoPs to account for this uncertainty.
Chances for rain look to persist into Thursday morning before
pushing southeast of the area. With a new, cooler airmass in place,
Thursday will be a cooler day with high temperatures into the 50s.

FRIDAY AND Beyond: The cooler conditions look to be here to
stay as the previously mentioned upper level wave is slow to
push east of the area. Northerly flow along with the cooler
conditions will continue through the rest of the work week and
persist into the weekend. High temperatures will remain in the
50s while low temperatures fall to the 20s and 30s.

A second upper level trough looks to push into the Northern Plains
early next week but this wave's evolution is uncertain since medium
range guidance depicts varying evolutions of the wave. This wave
could bring another chance of rain with it as ensembles show a broad
30-50% chance for exceeding a hundredth of an inch of precipitation.
This wave does look to bring some warmer temperatures with it via
the warm air advection (WAA) out ahead of it, possibly bringing high
temperatures back to seasonable for the beginning of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1235 PM CDT Tue Apr 16 2024

Mostly MVFR and IFR conditions will continue across the area
this TAF period mostly due to developing showers and
thunderstorms. Taking at satellite imagery, MVFR to IFR stratus
continues to sit over the area ahead of a surface low this
afternoon. As the low rotates to the north-northeast into the
evening hours, areas across portions of northwestern IA and far
northeastern NE should break free of the low-level deck which
will lead to the development of more showers and storms through
the late evening. Periods of light to moderate showers will
continue into Wednesday morning. Otherwise, breezy easterly
winds will decrease as the low approaches then shift towards the
northwest overnight. Wind speeds will gradually increase with
gusts between 30-35 kts possible to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 5 PM CDT this afternoon for SDZ039-040-
     054>056-061-062-066-067-070-071.
MN...Wind Advisory until 5 PM CDT this afternoon for MNZ097-098.
     Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
     081-089-090.
IA...Wind Advisory until 5 PM CDT this afternoon for IAZ001-012-020-
     031.
     Wind Advisory until 7 PM CDT this evening for IAZ002-003-013-
     014-021-022-032.
NE...Wind Advisory until 5 PM CDT this afternoon for NEZ014.

&&

DISCUSSION...AJP
AVIATION...Gumbs
Hazardous weather outlook, Apr 16, 4:22 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
422 AM CDT Tue Apr 16 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-170930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
422 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A strong low pressure system is bringing showers and thunderstorms
to the region. Some of these storms may be strong to severe, with the
greatest threat being large hail up to half dollar and damaging wind
gusts. Rain rates of 1 to 2 inches per hour are possible under
stronger storms, which may result in brief urban flash flooding and
ponding in low laying areas. Showers and thunderstorms continue
through Tuesday afternoon before a brief lull when the dry slot
passes over the region. Lighter showers will redevelop on the
backside of the low pressure and continue through early Wednesday
morning.

In addition, strong easterly winds sustained at 20-30 mph with gusts
45-55 mph are occurring and will continue through Tuesday afternoon.
A Wind Advisory is in effect until 7 pm tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain tapers off but winds remain strong through Wednesday afternoon.
Thursday brings another chance for rain, but confidence is low on
exact timing due to high variance in guidance. Cooler and dry for
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 16, 9:46 AM CDT, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
946 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             3 NNW Wakefield         42.30N 96.90W
04/16/2024  M4.05 Inch       Dixon              NE   CO-OP Observer

            Rainfall so far for this event.

0923 AM     Rain             2 WSW Gayville          42.88N 97.22W
04/16/2024  M2.62 Inch       Yankton            SD   Mesonet

            Mesonet station 197 SD RWIS Gayville.
            Rainfall so far for this event.

0700 AM     Rain             3 SSW Hubbard           42.35N 96.62W
04/16/2024  M2.44 Inch       Dakota             NE   Cocorahs

            Cocorahs station DAKO002 Hubbard 3.1 SW.
            Rainfall so far for this event.

0715 AM     Rain             Le Mars                 42.79N 96.17W
04/16/2024  M2.35 Inch       Plymouth           IA   Public

            Report via social media.
            Rainfall so far for this event.

0922 AM     Rain             4 E Irene               43.08N 97.08W
04/16/2024  M2.17 Inch       Turner             SD   Mesonet

            Mesonet station 320 SD RWIS IRENE.
            Rainfall so far for this event.

&&
Local storm report, Apr 16, 12:10 PM CDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1210 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 AM     Non-Tstm Wnd Gst 3 E Cavour              44.37N 97.98W
04/16/2024  M73 MPH          Beadle             SD   Mesonet

            Delayed report from early morning.

&&

ak
Local storm report, Apr 16, 12:13 PM CDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1213 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     Non-Tstm Wnd Gst 2 NNW Huron             44.39N 98.23W
04/16/2024  M66 MPH          Beadle             SD   ASOS

            Delayed report from early morning.

&&

ak
Local storm report, Apr 16, 1:30 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
130 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     Rain             Wakefield               42.27N 96.87W
04/16/2024  M3.89 Inch       Dixon              NE   Public

            Report via social media.
            Rainfall so far for this event.

1200 PM     Rain             1 SSW Hawarden          42.99N 96.49W
04/16/2024  M2.37 Inch       Sioux              IA   Mesonet

            Mesonet station FW6302 Hawarden.
            Rainfall so far for this event.

0112 PM     Rain             Merrill                 42.72N 96.25W
04/16/2024  M2.25 Inch       Plymouth           IA   Public

            Report via social media.
            Rainfall so far for this event.

&&
Local storm report, Apr 16, 2:14 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
214 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     Tornado          2 N Brunsville          42.84N 96.26W
04/16/2024                   Plymouth           IA   Emergency Mngr

            Confirmed tornado by emergency manager.

&&

TRM
Local storm report, Apr 16, 2:27 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
227 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Hail             3 N Sioux City          42.54N 96.39W
04/16/2024  M1.00 Inch       Woodbury           IA   Public

            Via mping. Social media confirms quarter
            size hail in northern Sioux City. Time
            estimated via radar.

&&

ak

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:56 AM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more16 hr
Apr 16, 1:36 PM CDTTornado WarningFSDPlymouth, Woodbury24 min
Apr 16, 1:46 PM CDTTornado WarningFSDPlymouth, Woodbury29 min
Apr 16, 1:58 PM CDTTornado Warning Tornado observedFSDPlymouth, Sioux32 min
Apr 16, 2:15 PM CDTTornado WarningFSDPlymouth, Sioux30 min
Apr 16, 2:22 PM CDTTornado WarningFSDSioux23 min
Apr 16, 2:49 PM CDTTornado WarningFSDLyon, Sioux11 min
Apr 16, 2:59 PM CDTTornado WarningFSDLyon, Osceola, Sioux31 min
Apr 16, 3:10 PM CDTSevere Thunderstorm WarningFSDLyon35 min
Apr 16, 4:07 PM CDTTornado WarningFSDClay, Dickinson23 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.